Funnel Cloud, Bennington
- When
- July 17, 8:15 PM EST
- Where
- Bennington County, 1.28 mi SE of Paper Mill Vlg
- Reported by
- Public
- Coordinates
- 42.905, -73.215
A funnel cloud was reported on Route 279 in Bennington.
A pre-frontal boundary and upper level disturbance moved across the region during the late afternoon and evening hours of Saturday, July 17th. With an unstable airmass in place, a cluster of strong to severe thunderstorms developed and moved across southern Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A pre-frontal boundary and upper level disturbance moved across the region during the late afternoon and evening hours of Saturday, July 17th. With an unstable airmass in place, a cluster of strong to severe thunderstorms developed and moved across southern Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 6:37 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 737 PM EDT SAT JUL 17 2010 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE ACROSS OUR REGION THROUGH THIS EVENING RESULTING IN WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY...BRINGING SLIGHTLY LESS HUMID WEATHER. A LOW PRESSURE SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES SUNDAY NIGHT AND THE SAINT LAWRENCE VALLEY ON MONDAY DRAGGING ANOTHER WEAK FRONT THROUGH OUR REGION LATE MONDAY OR MONDAY EVENING RESULTING IN MORE SCATTERED SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... UPPER VORTEX IN CANADA IS SLOWLY PUSHING EAST...AND AS THE MEAN UPPER TROUGH AXIS SLOWLY HEADS EAST...ANOTHER SPOKE OF UPPER ENERGY AND A WEAK SURFACE COLD FRONT WILL TRACK THROUGH THE REGION THIS EVENING AND TONIGHT. AREAS FROM EASTERN NY THROUGH NEW ENGLAND WERE CAPPED THIS MORNING...BUT AREAS TO THE WEST AND NORTH WERE UNSTABLE...AND CONVECTION HAS ALREADY DEVELOPED IN CENTRAL AND WESTERN NY...EXTENDING INTO THE GREAT LAKES. SOME ISOLATED ACTIVITY INTO SOUTHERN VT...TOO. THE LOW LEVEL FORCING IS RELATIVELY WEAK IN TERMS OF BOUNDARY LAYER JET CONVERGENCE...BUT BROAD RELATIVELY STRONG BOUNDARY LAYER WESTERLY FLOW DOES EXIST OVER THE REGION. A GRADUALLY TIGHTENING BOUNDARY LAYER THERMAL GRADIENT...AND THETA E GRADIENT SUGGESTS ENOUGH FRONTOGENESIS AND MOISTURE CONVERGENCE TO INITIATE AND SUSTAIN SCATTERED THUNDERSTORMS. WITH THE INSTABILITY PRESENT...SOME STORMS IN CENTRAL AND WESTERN NY HAVE SHOWN CHARACTERISTICS OF MARGINALLY SEVERE WIND AND HAIL. SOME WIDELY SCATTERED STORMS WILL CONTINUE TO HOVER AROUND SEVERE LIMITS PERIODICALLY INTO THIS EVENING...BUT WHETHER THE SEVERE POTENTIAL WILL EXTEND INTO EASTERN NY AND WESTERN NEW ENGLAND IS TO BE SEEN. VILS IN THE MID TO UPPER 50S WILL BE A STARTING POINT TO EVALUATE FOR SEVERE HAIL. ACKNOWLEDGING SCATTERED THUNDERSTORMS THIS EVENING MOST AREAS...THEN TRENDING TO THE MID HUDSON VALLEY...BERKSHIRES AND NW CT LATER TONIGHT. LOWS MOST AREAS IN THE 60S TO NEAR 70. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... ONCE THE WEAK REINFORCING COLD FRONT EXITS LATE TONIGHT AND EARLY TOMORROW...A SUNNY AND DRY DAY SHOULD BE THE RULE TOMORROW...AS WEAK HIGH PRESSURE BUILDS IN. WITH SLIGHTLY COOLER BOUNDARY LAYER TEMPERATURES IN PLACE...HIGHS MOSTLY IN THE 80S...SOME UPPER 70S IN HIGHER TERRAIN. AFTER TOMORROW...AND CONTINUING THROUGH TUESDAY...TIMING THE SUCCESSION OF UPPER IMPULSES AND RESULTING CONVECTIVE COMPLEXES IS DIFFICULT AT BEST. GUIDANCE GIVES US CLUES...BUT ZONAL UPPER FLOW...CONVECTIVE NATURE TO SYSTEMS...AND PROXIMITY OF LOW LEVEL THERMAL AND THETA E BOUNDARIES AROUND OUR REGION THROUGH THE PERIOD SUGGESTS GUIDANCE WILL BE CHANGING FROM RUN TO RUN UNTIL WITHIN 24 HOURS PRIOR TO PRECIPITATION ONSETS. THE NEXT DEFINITIVE SYSTEM SEEN IN CURRENT DATA IS IN THE NORTHERN PLAINS...APPROACHING THE WESTERN GREAT LAKES...AND IS TIMED TO AFFECT OUR REGION EARLY MONDAY IN NORTHERN AREAS...AND MONDAY AFTERNOON/EVENING IN CENTRAL AND SOUTHERN AREAS. QUITE A DIFFERENCE IN GUIDANCE SOURCES AS TO THE TIMING AND EXTENT OF CLOUD COVER AND CONVECTION...SO SORTING OUT THE POTENTIAL SENSIBLE WEATHER IN TERMS OF HIGH TEMPERATURES AND TIMING RAIN CHANCES QUITE CHALLENGING. AFTER LOW TEMPERATURES IN THE 60S EARLY MONDAY MORNING...WILL GO WITH LATE NIGHT AND MORNING SCATTERED CONVECTION IN NORTHERN AREAS. ALSO SUGGESTING CLOUDS AND NEW CONVECTION WILL BUILD INTO CENTRAL AND SOUTHERN AREAS THROUGH THE AFTERNOON. CONVECTIVE NATURE TO SYSTEM SUGGESTS IT SHOULD NOT BE A CLOUDY OR MOSTLY CLOUDY DAY IN CENTRAL AND SOUTHERN AREAS. SO SIDING WITH WARMER GUIDANCE MONDAY...BUT AGAIN...CHARACTER OF THE MONDAY SYSTEM WILL NOT BE KNOWN UNTIL TOMORROW OR TOMORROW NIGHT. WE MAY END UP CLOUDIER...COOLER AND WETTER MONDAY...BUT WESTERLY BOUNDARY LAYER FLOW SUGGESTS LESS CLOUD COVER AND MORE SCATTERED SHOWER/STORM ACTIVITY. STAY TUNED. SO...FOR NOW...SUGGESTING HIGHS IN THE 80S TO AROUND 90 CENTRAL AND SOUTHERN AREAS...AROUND 80 TO LOWER/MID 80S NORTHERN AREAS. ONCE THE MONDAY SYSTEM EXITS...AGAIN...A DRY PERIOD WITH A SLIGHT COOLDOWN. LOWS MONDAY NIGHT IN THE 60S. GUIDANCE TRYING TO RESOLVE ANOTHER QUICK MOVING SYSTEM LATE TUESDAY AFTERNOON AND EVENING. THIS PIECE OF UPPER LEVEL ENERGY IS NOT VERY APPARENT IN THE DATA AT THIS TIME...BUT GUIDANCE SOURCES SUGGEST IT ORIGINATES FROM THE MIDWEST AS A SYSTEM THAT EXITS THE ROCKIES AND CENTRAL PLAINS. EVEN WITH GUIDANCE IN RELATIVE AGREEMENT FOR THIS TUESDAY AFTERNOON SYSTEM...LOTS OF TIME TO WATCH THE REAL DEVELOPMENT BEFORE GETTING TO SPECIFIC WITH TIMING...TRACK AND CHARACTER OF THIS POTENTIAL SYSTEM. WILL GO WITH DRY TUESDAY MORNING...THEN PARTLY CLOUDY TUESDAY AFTERNOON WITH GENERAL SCATTERED THUNDERSTORMS. HIGHS IN THE 80S...A FEW 70S IN HIGHER TERRAIN. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... GENERALLY UNSETTLED BUT SUMMERLIKE TUESDAY NIGHT THROUGH EARLY FRIDAY NIGHT AS A SUCCESSION OF SHORT WAVE TROFS AND FRONTAL BOUNDARIES MOVE THROUGH DURING THIS PERIOD. THE INITIAL SHORT WAVE TROF MOVES THROUGH TUESDAY NIGHT WITH THE GFS/NAM GENERALLY IN AGREEMENT WITH THE TIMING...BUT THEY DIFFER AS TO THE PLACEMENT OF ANY HEAVY RAINFALL. ANOTHER TROF MOVES THROUGH LATE WEDNESDAY NIGHT AND EARLY THURSDAY...FOLLOWED BY A WARM FRONTAL BOUNDARY THURSDAY NIGHT...AND A COLD FRONT FRIDAY AFTERNOON AND EVENING. TIMING OF THESE FEATURES WILL LIKELY CHANGE IN FUTURE MODEL RUNS... AS THEY HAVE VARIED IN PREVIOUS RUNS...SO HAVE FORECAST NO HIGHER THAN 40 PERCENT POPS IN ANY GIVEN TIME PERIOD...BUT HAVE KEPT AT LEAST A 20 PERCENT POPS OR HIGHER TUESDAY NIGHT THROUGH FRIDAY EVENING. AFTER THE COLD FRONT PASSES THE ENTIRE REGION LATER FRIDAY NIGHT... DRIER AND PCPN FREE WEATHER EXEPECTED FOR SATURDAY. WARM AND FAIRLY HUMID MOST OF THE PERIOD. HIGHS WEDNESDAY WILL START OUT IN THE MID 70S TO TO MID 80S...THEN WARM TO MAINLY IN THE 80S BY FRIDAY. LOWS TUESDAY AND WEDNESDAY NIGHTS WILL BE IN THE MID 50S TO MID 60S...AND UPPER 50S AND 60S THURSDAY NIGHT AND FRIDAY NIGHT. ON SATURDAY HIGHS WILL BE IN THE UPPER 70S AND 80S. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... SCATTERED CONVECTION NECESSITATING CB IN CLOUD GROUPS THIS EVENING. CONVECTION WEAKENS BUT SCATTERED SHOWERS INTO THE EARLY MORNING HOURS NECESSITATING VCSH INTO THE EARLY MORNING HOURS. SOME MVFR VISIBILITIES IN FOG IN SOME AREAS AFTER MIDNIGHT AND THROUGH SUNRISE. ANY FOG SHOULD LIFT SHORTLY AFTER SUNRISE. ANY INTERMITTENT CEILINGS THROUGH TOMORROW AFTERNOON SHOULD BE ABOVE 7000 FEET...EXCEPT IF A SHOWER OR THUNDERSTORM OCCURS. ACTIVITY TOO WIDELY SCATTERED TO INCLUDE REDUCTIONS TO CEILINGS AND VISIBILITIES THIS EVENING AND OVERNIGHT. AMENDMENTS WILL BE ISSUED BASED ON RADAR VERIFYING APPROACH OF A SHOWER OR THUNDERSTORM. OVERALL VFR CONDITIONS CONTINUE TOMORROW. AN OUTFLOW BOUNDARY APPROACHING KALB THIS EVENING SHOULD BRIEFLY SWITCH THE WINDS TO N TO NW AT 10 TO 15 KT...PERHAPS GUSTING NEAR 20 KT...BETWEEN 00Z AND 01Z. GENERAL WEST TO NORTHWEST WINDS TONIGHT AT LESS THAN 10 KT AT ALL SITES WILL SHIFT TO WEST AND NORTHWEST TOMORROW AND INCREASE TO 10 TO 15 KT. OUTLOOK... SUN...VFR...NO SIG WX. SUN NIGHT-MON...VFR...CHC OF SHRA/TSRA AND MVFR. TUE...VFR...CHC -TSRA AND MVFR. WED-THU...VFR...NO SIG WX. && .FIRE WEATHER... A WEAK COLD FRONT WILL MOVE ACROSS OUR REGION THROUGH THIS EVENING RESULTING IN WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY...BRINGING SLIGHTLY LESS HUMID WEATHER. A LOW PRESSURE SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES SUNDAY NIGHT AND THE SAINT LAWRENCE VALLEY ON MONDAY DRAGGING ANOTHER WEAK FRONT THROUGH OUR REGION LATE MONDAY OR MONDAY EVENING RESULTING IN MORE SCATTERED SHOWERS AND THUNDERSTORMS. RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 100 PERCENT TONIGHT AND SUNDAY NIGHT. RELATIVE HUMIDITY VALUES WILL DROP TO 35 TO 50 PERCENT ON SUNDAY AND 40 TO 55 PERCENT MONDAY. WINDS WILL BE WEST AT 10 TO 15 MPH TONIGHT...DIMINISHING TO AROUND 5 MPH AFTER MIDNIGHT...AND WEST AT 10 TO 15 MPH ON SUNDAY. WINDS WILL BE WEST TO SOUTHWEST AT 10 TO 15 MPH MONDAY. && .HYDROLOGY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK COLD FRONT MOVES THROUGH. ANY STORMS WITH DOWNPOURS ARE EXPECTED TO BE FAST MOVING...SO NO FLOODING IS ANTICIPATED. DRY WEATHER SHOULD RETURN FOR SUNDAY...BEFORE THE NEXT SYSTEM APPROACHES FOR LATE SUNDAY NIGHT INTO MONDAY WITH MORE SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE RAINFALL OF 1-2 INCHES IN A SHORT AMOUNT OF TIME...HOWEVER THESE HEAVIER AMOUNTS SHOULD BE ISOLATED. SOME PONDING OF WATER IN URBAN AND POOR DRAINAGE LOCATIONS WILL BE POSSIBLE. ANOTHER BRIEF DRY PERIOD IS EXPECTED FROM LATE MONDAY INTO TUESDAY...HOWEVER BY TUESDAY AFTERNOON THERE WILL BE THE CHANCE FOR ADDITIONAL SHOWERS AND STORMS. THIS ACTIVE PATTERN WILL LIKELY RESULT IN SEVERAL ROUND OF CONVECTION FROM THE MIDDLE TO LATTER PART OF NEXT WEEK. SHOULD REPEATED AREAS RECEIVE HEAVY RAINFALL...SOME FLOODING WILL BE POSSIBLE BUT IS TOO EARLY TO DETERMINE AT THIS TIME. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && AVIATION...NAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 426 PM EDT SAT JUL 17 2010 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 181100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 426 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN VERMONT...THE WESTERN MOHAWK VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...CAPITAL DISTRICT...PARTS OF THE NORTHEASTERN CATSKILLS AND TACONICS. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TONIGHT...WITH SOME ISOLATED THUNDERSTORMS POSSIBLE REACHING SEVERE LIMITS THIS EVENING...WITH QUARTER SIZED HAIL OR LARGER...AND DAMAGING WINDS. THUNDERSTORMS WILL MOVE EAST AT AROUND 30 MPH...AND CAN PRODUCE FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT INTO MONDAY WHICH MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ063>066-181100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 426 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...PARTS OF THE NORTHEASTERN CATSKILLS AND MID HUDSON VALLEY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT...THAT WILL MOVE EAST AT AROUND 30 MPH. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...THEY MAY PRODUCE BRIEF HEAVY DOWNPOURS AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT INTO MONDAY WHICH MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
708 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG FAIRFIELD 43.14N 74.91W
07/17/2010 HERKIMER NY TRAINED SPOTTER
TREE DOWN ON CASTLE RD.
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
710 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG SALISBURY CENTER 43.14N 74.79W
07/17/2010 HERKIMER NY TRAINED SPOTTER
TREE DOWN BLOCKING PORTION OF ROUTE 29.
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
807 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG GLOVERSVILLE 43.05N 74.35W
07/17/2010 FULTON NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
831 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL NISKAYUNA 42.82N 73.90W
07/17/2010 E0.75 INCH SCHENECTADY NY NWS EMPLOYEE
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
838 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL NISKAYUNA 42.82N 73.90W
07/17/2010 M0.50 INCH SCHENECTADY NY BROADCAST MEDIA
HALF INCH HAIL AT WRGB TV STATION.
&&
TWASULAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG DOLGEVILLE 43.10N 74.77W
07/17/2010 HERKIMER NY PUBLIC
MULTIPLE TREES DOWN ON POWER LINES AND HOMES.
&&
TWASULAThe Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was reported on Route 279 in Bennington.
Quarter size hail was reported during a thunderstorm in Bennington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248275, 248277.